Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 35, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 22, 2003, 1:33 AM EDT for Bradford County, Susquehanna County, Pennsylvania. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2003, 1:33 AM EDT (05:33 UTC)
- Expired
- Jul 22, 2003, 2:15 AM EDT
- In force
- 42 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Bradford County, PA, Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 46 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 5.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1765 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 4.6
- Supercell composite
- 21.6
The text
As transmitted, in the capitals the NWS used until 2016.
720 WUUS51 KBGM 220533 SVRBGM PAC015-115-220615- BULLETIN EAS ACTIVATION REQUIRED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 133 AM EDT TUE JUL 22 2003 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA WESTERN SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA * UNTIL 215 AM EDT * AT 130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WILMOT...OR ABOUT 4 MILES NORTHEAST OF DUSHORE...MOVING NORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WYALUSING AND TERRYTOWN AT 140 AM EDT STEVENSVILLE AND CAMPTOWN AT 145 AM EDT RUSHVILLE AND BRUSHVILLE AT 150 AM EDT MIDDLETOWN CENTER AND BIRCHARDVILLE AT 155 AM EDT FRIENDSVILLE AND LITTLE MEADOWS AT 200 AM EDT BRACKNEY AND WYOANNA AT 205 AM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$ LAT...LON 4152 7652 4142 7631 4199 7580 4202 7612 JAB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:18 PM EDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 21, 9:18 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 918 PM EDT MON JUL 21 2003 ISSUED A QUICK UPDATE TO REMOVE WATCH HEADERS AND TO ADJUST PRECIP COVERAGE FOR THE REMAINDER OF THE OVERNIGHT. MODELS APPEAR TO BE UNDERDONE IN TERMS OF INSTABILITY. BUF 0Z SOUNDING CAME IN WITH 1000 CAPE AND -4 LI. PBZ CAPE OVER 2000. THUNDERSTORMS CONTINUING UPSTREAM NEAR ERI AND CLE ALONG SOUTHERN EDGE OF UL JET STREAK AND WITHIN AREA OF DIFFLUENT FLOW. MID LEVEL TROF ALSO IN THIS AREA. RUC ADVECTS THIS AREA INTO FA BETWEEN 05Z AND 09Z. WHILE LL TURNING REMAINS IMPRESSIVE SW TOWARD PA...BELIEVE DECREASING INSTABILITY AND MUDDIED ATMOSPHERE WILL LESSEN SEVERE POTENTIAL. OF GREATER CONCERN WILL BE FLASH FLOODING...PARTICULARLY IF PRECIP TRAINS AS IT IS DOING OVER NW PA ATTM. .BGM...NONE. PADAVONA
Hazardous weather outlook, Jul 21, 4:35 AM EDT, 20 hours 58 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-211030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 435 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THE STORM PREDICTION CENTER HAS PUT THE OUTLOOK AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THROUGH THE DAY...HOWEVER...AN ABUNDANCE OF CLOUD COVER WILL GREATLY PROHIBIT THE NECESSARY SURFACE HEATING AND INSTABILITY NEEDED FOR TRULY SEVERE STORMS. THE MAIN CONCERN IS THAT UPPER LEVEL WIND SPEEDS AND WIND SHEAR WILL BECOME ABNORMALLY STRONG FOR THIS TIME OF YEAR...SO IT WILL BE POSSIBLE FOR SOME THUNDERSTORMS TO BECOME ORGANIZED ENOUGH TO TAP THIS WIND ENERGY...THUS RESULTING IN A CHANCE FOR STRONG GUSTS AND MINOR DAMAGE. HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE WILL ALSO CONTRIBUTE TO HEAVY RAIN PRODUCING SHOWERS AND STORMS. THERE IS A CHANCE FOR LOCALIZED FLOODING...MAINLY OF URBAN AND COMMON FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN... MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY. HEAVY RAIN WILL AGAIN BE THE MAIN THREAT EACH DAY. AT THIS TIME...IT LOOKS LIKE MAIN STEM RIVERS WILL BE ABLE TO HANDLE THE ONE TO TWO INCHES EXPECTED FROM TODAY THROUGH WEDNESDAY. LOCALIZED PROBLEMS FROM HEAVY THUNDERSTORM RAINS WILL AGAIN BE THE MAIN CONCERN. CONDITIONS ARE FORECAST TO DRY OUT BY THE END OF THE WEEK WITH NO ADDITIONAL HAZARDOUS WEATHER EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS POSSIBLE IN LOCALIZED AREAS LATER THIS AFTERNOON AND EVENING. JAB
In the hours before
Special weather statement, Jul 21, 7:34 PM EDT, 5 hours 59 minutes before
NYZ022>025-044-055-056-PAZ038-039-043-044-047-220000- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH CANCELLATION NATIONAL WEATHER SERVICE BINGHAMTON NY 734 PM EDT MON JUL 21 2003 ...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK... BROOME...CHEMUNG...CORTLAND...SCHUYLER...STEUBEN...TIOGA AND TOMPKINS. IN NORTHEAST PENNSYLVANIA... BRADFORD...LACKAWANNA...LUZERNE...SUSQUEHANNA AND WYOMING. SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE REGION. WHILE ADDITIONAL SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE...THE THREAT FOR SEVERE WEATHER HAS PASSED. PADAVONA
Local storm report, Jul 21, 8:05 PM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
805 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM GREAT BEND PA WIND DAMAGE
07/21/03 SUSQUEHANNA MANY TREES DOWN
0230 PM WALTON NY WIND DAMAGE
07/21/03 DELAWARE NUMEROUS TREES AND
WIRES DOWNED IN THE
VILLAGE OF WALTON
0435 PM WOODHULL NY WIND DAMAGE
07/21/03 STEUBEN NUMEROUS TREES DOWN.
MOBILE HOME BLOWN ACROSS
ROAD
0440 PM CORNING NY WIND DAMAGE
07/21/03 STEUBEN LARGE LIMBS DOWN
0451 PM ELMIRA NY TSTM WIND GUST
07/21/03 CHEMUNG ASOS MEASURED 62 MPH
0500 PM ELMIRA HEIGHTS NY WIND DAMAGE
07/21/03 CHEMUNG MANY TREES WIRES AND
WIRES DOWN
0515 PM ELMIRA NY WIND DAMAGE
07/21/03 CHEMUNG TREES AND WIRES DOWN
WIND EST 60 MPH
0530 PM ATHENS PA WIND DAMAGE
07/21/03 BRADFORD TREES AND WIRES
DOWN ON ROAD - ROADS CLOSED
0540 PM OWEGO NY WIND DAMAGE
07/21/03 TIOGA TREES DOWNED ON CARS
AND TRUCKS
0555 PM TOMPKINS NY WIND DAMAGE
07/21/03 COUNTY-WIDE TREES AND WIRES DOWN
COUNTY WIDE
0605 PM CORTLANDVILLE NY WIND DAMAGE
07/21/03 CORTLAND TREES AND WIRES DOWN
0657 PM EXETER NY WIND DAMAGE
07/21/03 OTESGO TREES DOWN
0659 PM EDMESTON NY WIND DAMAGE
07/21/03 OTSEGO TREES DOWN
0715 PM DELHI NY WIND DAMAGE
07/21/03 DELAWARE TREES DOWN
JFC/RHB/MJ/JLB/DPSpecial weather statement, Jul 21, 8:28 PM EDT, 5 hours 5 minutes before
NYZ045-046-057-062-PAZ040-048-072-220200- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 828 PM EDT MON JUL 21 2003 ...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK... CHENANGO...DELAWARE...OTSEGO AND SULLIVAN. IN NORTHEAST PENNSYLVANIA... PIKE AND WAYNE. SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE REGION. WHILE ADDITIONAL SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE...THE THREAT FOR SEVERE WEATHER HAS PASSED. PADAVONA
Local storm report, Jul 21, 11:00 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1100 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM GREAT BEND PA WIND DAMAGE
07/21/03 SUSQUEHANNA MANY TREES DOWN
0230 PM WALTON NY WIND DAMAGE
07/21/03 DELAWARE NUMEROUS TREES AND
WIRES DOWNED IN THE
VILLAGE OF WALTON
0435 PM WOODHULL NY WIND DAMAGE
07/21/03 STEUBEN NUMEROUS TREES DOWN.
MOBILE HOME BLOWN ACROSS
ROAD
0440 PM CORNING NY WIND DAMAGE
07/21/03 STEUBEN LARGE LIMBS DOWN
0451 PM ELMIRA NY TSTM WIND GUST
07/21/03 CHEMUNG ASOS MEASURED 62 MPH
0500 PM ELMIRA HEIGHTS NY WIND DAMAGE
07/21/03 CHEMUNG MANY TREES WIRES AND
WIRES DOWN
0515 PM ELMIRA NY WIND DAMAGE
07/21/03 CHEMUNG TREES AND WIRES DOWN
WIND EST 60 MPH
0530 PM ATHENS PA WIND DAMAGE
07/21/03 BRADFORD TREES AND WIRES
DOWN ON ROAD - ROADS CLOSED
0540 PM LOUNSBURY NY WIND DAMAGE
07/21/03 TIOGA LARGE TREES DOWN - ROADS
BLOCKED
0540 PM OWEGO NY WIND DAMAGE
07/21/03 TIOGA TREES DOWNED ON CARS
AND TRUCKS
0555 PM TOMPKINS NY WIND DAMAGE
07/21/03 COUNTY-WIDE TREES AND WIRES DOWN
COUNTY WIDE
0605 PM CORTLANDVILLE NY WIND DAMAGE
07/21/03 CORTLAND TREES AND WIRES DOWN
0620 PM SUGAR LOAF NY WIND DAMAGE
07/21/03 LUZERNE NUMEROUS TREES DOWN
0657 PM EXETER NY WIND DAMAGE
07/21/03 OTESGO TREES DOWN
0659 PM EDMESTON NY WIND DAMAGE
07/21/03 OTSEGO TREES DOWN
0700 PM WALTON NY WIND DAMAGE
07/21/03 DELAWARE SEVERAL TREES UPROOTED
ROOF TORN OFF BUILDING
0715 PM DELHI NY WIND DAMAGE
07/21/03 DELAWARE MANY TREES DOWNED OR
SNAPPED OFF
JFC/RHB/MJ/JLB/DPSpecial weather statement, Jul 21, 11:32 PM EDT, 2 hours 1 minute before
NYZ022-220430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1132 PM EDT MON JUL 21 2003 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS NEAR WELLSVILLE...OR ABOUT 7 MILES SOUTHWEST OF WILLEYVILLE...MOVING NORTHEAST AT 45 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... THURSTON AND CAMERON MILLS AT MIDNIGHT. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING WINDS. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. PADAVONA
Special weather statement, Jul 22, 12:50 AM EDT, 43 minutes before
NYZ023>025-055-PAZ038-220530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1250 AM EDT TUE JUL 22 2003 ...STRONG THUNDERSTORMS MOVING INTO THE AREA... AT 1243 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAIN AND BRIEF GUSTY WINDS ALONG A LINE EXTENDING FROM MONTOUR FALLS TO WEST ELMIRA TO CANTON.....MOVING NORTHEAST AT 40 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... ITHACA AT 115 AM. CHEMUNG AT 120 AM. ATHENS AND WAVERLY AT 125 AM. SAYRE AT 130 AM. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL AMOUNTS OF UP TO AN INCH IN LESS THAN AN HOURS TIME ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MJ
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:30 AM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 45 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.